Hail, El Paso
- When
- July 11, 1:58 PM MST to 2:03 PM MST
- Where
- El Paso County, 5.26 mi WNW of Peyton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -104.570
Severe thunderstorms produced hail up to the size of golf balls over northern El Paso County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of golf balls over northern El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 2:44 AM MST, 11 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 344 AM MDT SAT JUL 11 2009 .SHORT TERM... (TODAY AND TONIGHT) LINE OF THUNDERSTORMS WHICH DEVELOPED ACROSS EC/NE COLORADO LAST NIGHT HAS CONTINUED TO PUSH EASTWARD INTO WRN KANSAS EARLY THIS MORNING...ASSOCIATED WITH SHORTWAVE IN UPPER LEVELS AND EAST SOUTHEAST LOW LEVEL JET OVERRUNNING THE FRONTAL BOUNDARY. EXPECT THAT EASTERLY LOW LVL OUTFLOW WILL BE HEADING WESTWARD ADVECTING UPPER 50/LOWER 60 DEW POINTS BACK INTO THE I-25 CORRIDOR EARLY THIS MORNING. ALREADY SEEING SOME EASTERLY SFC WINDS GUSTING TO AROUND 25 MPH AT KLHX IN 2 AM OB. WIND SPEEDS WILL LIKELY DECREASE AS BOUNDARY WASHES OUT ALONG ITS WESTWARD TREK...BUT SHOULD STILL SEE A GOOD INCREASE IN SFC DEW POINTS ALL THE WAY BACK TO THE I-25 CORRIDOR. THIS WILL SET THE STAGE FOR CONVECTION LATER THIS AFTERNOON AS SFC FRONT WILL BE LYING SOMEWHERE ALONG/JUST SOUTH OF THE ARKANSAS RIVER VALLEY BY AFTERNOON. NAM AND GFS DIFFER QUITE SIGNIFICANTLY WITH THE POSITION OF THE FRONT THIS AFTERNOON...WITH GFS QUITE A BIT FARTHER NORTH...EXTENDING IT ACROSS THE PALMER DIVIDE THROUGH EAST CENTRAL CO. FOR NOW THINK THE NAM HAS A BETTER HANDLE ON THE FRONTAL POSITION AS OUTFLOW WILL MOST LIKELY HELP TO DROP THE FRONTAL BOUNDARY SOUTHWARD. AS FOR THE SHORTWAVE OF THE DAY...ONCE AGAIN ITS HARD TO PICK IT OUT OF THE SUBTROPICAL MOISTURE PLUME EXTENDING ACROSS AZ/UT/CO. HOWEVER THERE HAS BEEN SOME LIGHTNING KICKING OFF ACROSS NC AZ...AND THERE IS SOME DRYING BEHIND THIS FEATURE. TRAJECTORY OF ANY SHORTWAVES WOULD BE TO ROUND THE NW PERIPHERY OF THE UPPER HIGH ACROSS THE 4 CORNERS REGION/WRN CO THIS AFTN...THEN ACROSS EASTERN CO DURING THE EVENING. REGARDLESS...EASTERLY UPSLOPE FLOW...RICH LOW LVL MOISTURE...AND SFC HEATING ALONE SHOULD BE SUFFICIENT TO BREAK THE CAP ACROSS THE EASTERN MOUNTAINS WITH THUNDERSTORMS DEVELOPING SHORTLY BEFORE NOON...THEN SPREADING INTO THE ADJACENT PLAINS BY MID AFTERNOON...THEN ACROSS THE REMAINDER OF THE SE PLAINS DURING THE LATE AFTN/EVENING HOURS. CAPE VALUES THIS AFTN RUNNING AROUND 2000-3000 J/KG ACROSS THE NRN I-25 CORRIDOR AND ALONG/JUST NORTH OF THE FRONT. DEEP LAYER SHEARS OF AROUND 30 KTS JUST ENOUGH FOR A FEW EMBEDDED SUPERCELLS. THINK MAIN MODE WILL LIKELY BE MULTICELLS THOUGH...WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL WITH LOCALIZED POTENTIAL FOR FLASH FLOODING (DUE TO HIGH PRECIP WATERS AND LCLS) THE PRIMARY THREATS. BEST COMBINED THREAT AREA WILL BE MAINLY ALONG/NORTH OF THE ARKANSAS RIVER WHERE SFC FRONT SETS UP. THIS AREA IS DEPICTED IN SLIGHT RISK AREA FROM SPC...AND SEEMS REASONABLE. TO THE WEST AND SOUTH OF THE THREAT AREA...THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE LOWER TERRAIN WITH SCATTERED COVERAGE OVER THE MOUNTAINS BY LATE AFTERNOON. THESE SHOULD BE HIGHER BASED...WITH GUSTY WINDS UP TO 50 MPH...LOCALIZED LIGHT TO MODERATE RAINFALL...AND LIGHTNING THE PRIMARY THREATS. ALSO LOOKING AT POTENTIAL FOR BRIEF CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EXTREME SOUTHERN PORTION OF THE SE PLAINS SOUTH OF THE FRONT. WINDS AND RHS MAY BE JUST SHY OF CRITERIA THOUGH...AND FUELS ACCORDING TO LAND MANAGEMENT AGENCIES ARE NOT DRY ENOUGH TO WARRANT ANY FIRE WEATHER HIGHLIGHTS. HOWEVER...AS WE SAW YESTERDAY ACROSS FREMONT AND SOUTHERN EL PASO COUNTY...THE FINER FUELS MAY HAVE CURED ENOUGH TO SUPPORT SOME AMOUNT OF FIRE SPREAD. FORTUNATELY FOR THE WILD FIRE AREAS TODAY...THERE WILL BE A BETTER CHANCE OF A WETTING RAIN WHICH MAY MITIGATE FIRE SPREAD. FREMONT COUNTY WILL BE ON THE EDGE OF THIS MORE MOIST AIR MASS...SO WILL HAVE TO MONITOR HOW FAR EAST THE LOW LVL MOISTURE MIXES OUT THIS AFTN. OVERNIGHT...GFS CLEARS PRECIP OUT OF THE AREA BY 06Z WHILE BOTH 00Z AND 06Z NAM12 RUNS KEEP THUNDERSTORMS GOING ACROSS THE EASTERN MTS/PLAINS THROUGH THE NIGHT IN AREA WHERE LOW LVL ESE FLOW IS OVERRUNNING THE FRONT. EVENTUALLY THE FRONT BEGINS TO LIFT TO THE NORTHEAST AS WESTERLY FLOW AND DRIER AIR BEGINS TO MOVE IN FROM THE SOUTHWEST. WILL KEEP SOME ISOLATED POPS ACROSS THE PLAINS...WITH SCATTERED POPS ACROSS PORTIONS OF KIOWA/PROWERS COUNTIES FOR THE 06Z TO 12Z TIME FRAME (A BIT FARTHER SOUTH THAN TONIGHTS CONVECTION). -KT .LONG TERM... (SUNDAY THROUGH FRIDAY) LONG TERM CONCERNS REMAIN THE POTENTIAL FOR STRONG THUNDERSTORMS ACROSS THE EASTERN PLAINS SUNDAY AND MONDAY. SUNDAY-SUNDAY NIGHT...MODELS CONTINUE TO INDICATE CENTER OF UPPER HIGH JUST SOUTHEAST OF THE STATE KEEPING GENERALLY WEAK SOUTHWEST FLOW ALOFT ACROSS THE AREA WITH A MINOR WAVE EMBEDDED WITHIN THE FLOW MOVING ACROSS THE STATE THROUGH THE LATE AFTERNOON. SOME DIFFERENCE ON DEVELOPMENT OF MCS AND LOCATION OF SFC BOUNDARY ACROSS THE PLAINS EARLY SUNDAY MORNING WITH THE NAM HAVING BOUNDARY MUCH FURTHER WEST ACROSS THE SOUTHERN I-25 CORRIDOR. BOTH MODELS INDICATING LOW LEVEL MOISTURE MIXING OUT WITH BOUNDARY LIFTING NORTH ACROSS THE PALMER DVD SUNDAY AFTERNOON. THE GFS IS MORE AGGRESSIVE WITH THE LOW LEVEL MOISTURE MIXING OUT WITH DEW PTS SOUTH OF THE BOUNDARY IN THE 30S AND IN THE 50S NORTH AND WITH DRIER AIR CURRENTLY ACROSS SOUTHERN NEW MEXICO BECOMING ENTRAINED WITHIN THE FLOW IT CERTAINLY LOOKS POSSIBLE. AT ANY RATE...WITH MINOR EMBEDDED WAVE MOVING ACROSS THE REGION...SHOULD SEE ISOLATED TO SCATTERED CONVECTION BREAKING OUT ACROSS THE HIGHER TERRAIN EARLY SUNDAY AFTERNOON WITH BEST CHANCES ACROSS THE PIKES PEAK AND PALMER DVD REGIONS. MODELS HINTING AT ANOTHER MCS MOVING ACROSS THE NORTHEASTERN COLORADO AND INTO NORTHWESTERN KANSAS WITH LOW LEVEL MOISTURE MOVING BACK ACROSS THE SOUTHEAST PLAINS SUNDAY NIGHT. MONDAY-TUESDAY...FLOW ALOFT BECOMES MORE WESTERLY AND INCREASES ACROSS THE AREA MONDAY WITH A PROGGED SHORT WAVE ACROSS THE PAC NORTHWEST LIFTING OUT ACROSS THE NORTHERN GREAT BASIN. MODELS AGAIN DIFFER ON LOCATION OF BOUNDARY AND RICH LOW LEVEL MOISTURE WITH NAM KEEPING DEW PTS IN THE 50S ACROSS THE I-25 CORRIDOR AND BREAKS OUT SCATTERED CONVECTION ACROSS THE AREA MONDAY AFTERNOON WHEREAS THE GFS KEEPS BEST LOW LEVEL MOISTURE ACROSS THE FAR EASTERN PLAINS AND WESTERN KANSAS BORDER. CURRENTLY LEANING TOWARDS THE NAM AND HAVE STARTED INCREASING POPS ACROSS THE HIGHER TERRAIN AND EASTERN PLAINS...THOUGH HAVE KEPT POPS MAINLY ISOLATED ATTM. NAM SOUNDINGS INDICATING CAPES BETWEEN 1500-2000 J/KG ACROSS THE PLAINS ON MONDAY AND WITH INCREASING BULK SHEARS...COULD SEE STRONG TO SEVERE STORMS ACROSS THE PLAINS ON MONDAY. NORTHERN GREAT BASIN SYSTEM CONTINUES ACROSS THE NORTHERN ROCKIES MONDAY NIGHT AND ACROSS THE HIGH PLAINS TUESDAY WITH ASSOCIATED FRONT MOVING ACROSS THE PLAINS BRINGING DRIER AND COOLER AIR IN FROM THE NORTH. WEDNESDAY-FRIDAY...WESTERLY FLOW ALOFT ON WEDNESDAY BECOMES MORE NORTHWEST THROUGH THE END OF THE WEEK AS UPPER RIDGE REBUILDS ACROSS THE DESERT SOUTHWEST. THIS PATTERN WOULD SUGGEST AN INCREASE IN THE STORM POTENTIAL WITH COOLER TEMPERATURES ACROSS THE EASTERN PLAINS THROUGH THE END OF THE WEEK WITH OCCASIONAL SURGES AND INCREASED AVAILABLE MOISTURE ALONG WITH WARMER TEMPERATURES AND ISOLATED HIGH BASED CONVECTION POSSIBLE ACROSS THE WESTERN AREAS. -MW && .AVIATION...STILL EXPECTING MVFR TO IFR STRATUS TO DEVELOP TOWARDS 12Z ACROSS PORTIONS OF THE SE PLAINS MAINLY ALONG/NORTH OF THE ARKANSAS RIVER VALLEY...AND AFFECTING THE KCOS AND KPUB TAF SITES THROUGH EARLY MORNING. BY AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN MOUNTAINS/I-25 CORRIDOR...AND WILL MOST LIKELY AFFECT THE KCOS AND KPUB TAF SITES. LARGE HAIL...HEAVY RAIN ASSOC WITH MVFR TO LOCAL IFR CIGS...AND ERRATIC GUSTY WINDS UP TO 60 MPH WILL BE POSSIBLE IN AND NEAR THE STRONGER STORMS. CONVECTION SHOULD DECREASE ALONG THE I-25 CORRIDOR BY 06Z WITH LESS OF A CHANCE FOR STRATUS DEVELOPMENT TONIGHT AS LOW LVL WINDS SHIFT AROUND FROM A WEST/SOUTHWEST COMPONENT TOWARDS MORNING. FARTHER WEST...ISOLATED TO SCATTERED AFTN/EVENING THUNDERSTORMS WILL BE POSSIBLE. MVFR TO VFR CIGS WITH MORE HIGH BASED THUNDERSTORMS EXPECTED WITH THE POSSIBILITY OF LOCAL WIND GUSTS UP TO 50 MPH...AND BRIEF LIGHT TO MODERATE RAINFALL. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 646 AM MDT SAT JUL 11 2009 COZ058>089-093>099-121300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 646 AM MDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BETWEEN 11 AM AND NOON...THEN SPREAD INTO THE ADJACENT PLAINS AFTER 2 PM. A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY ALONG AND NORTH OF THE ARKANSAS RIVER...PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER...WIND GUSTS TO AROUND 60 MPH...AND LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THE MORE INTENSE STORMS. THE AREA WITH THE GREATEST LIKELIHOOD FOR SEVERE WEATHER THIS AFTERNOON AND EVENING INCLUDES EL PASO...PUEBLO...EASTERN FREMONT...CUSTER...CROWLEY...OTERO... BENT...PROWERS AND KIOWA COUNTIES. ELSEWHERE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF LIGHT TO MODERATE RAINFALL...AND WIND GUSTS UP TO 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA SUNDAY THROUGH FRIDAY. MOIST UPSLOPE FLOW LOOKS TO CONTINUE ACROSS THE EASTERN PLAINS SUNDAY AND MONDAY WHICH WILL KEEP ABUNDANT LOW LEVEL MOISTURE IN PLACE AND ALLOW FOR THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP ACROSS THE PLAINS. THE MAIN THREAT FROM STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH. HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE EASTERN PLAINS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND NORTH OF THE ARKANSAS RIVER ACROSS SOUTHEAST COLORADO. 31/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT SAT JUL 11 2009 COZ084-112130- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 258 PM MDT SAT JUL 11 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF BLACK FOREST... OR 18 MILES NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PEYTON. RAMAH. CALHAN. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189562, 189563, 189564.